| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Antipsychotic Drug Effects

Q. I am concerned about the long-term effects of antipsychotic drugs. What are the possible problems and how can one test for them?

A. I'm not sure which long-term effects you have in mind. However, in general, the long-term side effects of antipsychotics usually involve (1) various types of movement disorders, such as Parkinsonian symptoms (tremor, rigidity) and tardive dyskinesia (jerky or twitching movements of the fingers or mouth); (2) weight gain, which may be considerable, except with the new atypical antipsychotic agent, ziprasidone; and (3) various endocrine effects, such as increased levels of the hormone prolactin, which may lead to abnormal menstrual periods, breast enlargement, and sexual dysfunction.

The frequency of these side effects varies considerably from medication to medication. In general, newer atypical agents (such as olanzapine and quetiapine) have substantially lower rates of movement disorders and prolactin elevation than do older agents, such as haloperidol--but, they may still cause weight gain. Recently, some data have implicated several of the atypical antipsychotics (olanzapine, clozapine) in new-onset cases of diabetes or abnormal blood sugar, as well as abnormalities in blood lipids (fats such as triglycerides). Some patients may also report cognitive or mood-related side effects from antipsychotics, such as drowsiness, mental slowing, or depression.

Abnormal movements may be measured and detected using certain standardized rating scales, such as the AIMS (Abnormal Involuntary Movement Scale). Weight, prolactin levels, blood sugar, and blood lipids may all be monitored by routine clinical and laboratory assessment. Patients should check with their physicians regarding the long-term side effects of the particular antipsychotic they are taking, and should also realize that these medications may be both life-enhancing and life-saving for many severely ill individuals.

November 2001

Disclaimer Back to Ask the Expert